Why the study?
Does levofloxacin induce Torsades de pointes in a patient with contact burns?
Does levofloxacin induce Torsades de pointes in a patient with contact burns?
Levofloxacin can induce life-threatening Torsades de pointes, emphasizing the need for caution when prescribing fluoroquinolones to high-risk patients.
May warrant ECG monitoring with levofloxacin in high-risk patients; single case leaves open broader causality confirmation.
Torsades de pointes associated with a prolonged QT interval is a life-threatening arrhythmia, which may be induced by any of the following: drugs, electrolyte imbalances, severe bradycardia and intracranial hemorrhage. Torsades de pointes is characterized by beat-to-beat variations in the QRS complexes in any ECG leads with rates of 200250 per minute. Fluoroquinolones are widely used and well tolerated antibacterial agents. However, prolongation of the QT interval leads rarely to Torsades de pointes as a significant adverse effect. So, it should be used with caution in high-risk patients for developing Torsades de pointes. We report one case of 67-year old man with contact burns who experienced Torsades de pointes, which probably resulted from the use of levofloxacin, and no further episode occurred after its withdrawal.
No takes yet. Share an insight, caveat, or question.
Kwon et al. (2010) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: